Coupled nonlinear Schrödinger field equations for electromagnetic wave propagation in nonlinear left-handed materials

N. Lazarides, G. P. Tsironis

Research output: Contribution to journalArticle

181 Citations (Scopus)

Abstract

For isotropic and homogeneous nonlinear left-handed materials, for which the effective medium approximation is valid, Maxwell's equations for electric and magnetic fields lead naturally, within the slowly varying envelope approximation, to a system of coupled nonlinear Schrödinger equations. This system is equivalent to the well-known Manakov model that under certain conditions, is completely integrable, and admits bright and dark soliton solutions. It is demonstrated that left- and right-handed (normal) nonlinear media may have compound dark and bright soliton solutions, respectively. These results are also supported by numerical calculations.

Original languageEnglish
Article number036614
JournalPhysical Review E - Statistical, Nonlinear, and Soft Matter Physics
Volume71
Issue number3
DOIs
Publication statusPublished - Mar 2005
Externally publishedYes

Fingerprint

Left handed
Soliton Solution
Electromagnetic Wave
Wave Propagation
wave propagation
electromagnetic radiation
solitary waves
Right handed
Approximation
approximation
Maxwell's equations
Maxwell equation
Numerical Calculation
Envelope
nonlinear equations
Electric Field
Nonlinear Equations
envelopes
Magnetic Field
Valid

ASJC Scopus subject areas

  • Physics and Astronomy(all)
  • Condensed Matter Physics
  • Statistical and Nonlinear Physics
  • Mathematical Physics

Cite this

Coupled nonlinear Schrödinger field equations for electromagnetic wave propagation in nonlinear left-handed materials. / Lazarides, N.; Tsironis, G. P.

In: Physical Review E - Statistical, Nonlinear, and Soft Matter Physics, Vol. 71, No. 3, 036614, 03.2005.

Research output: Contribution to journalArticle

@article{a17242b418b2427690a3d72468d1899e,
title = "Coupled nonlinear Schr{\"o}dinger field equations for electromagnetic wave propagation in nonlinear left-handed materials",
abstract = "For isotropic and homogeneous nonlinear left-handed materials, for which the effective medium approximation is valid, Maxwell's equations for electric and magnetic fields lead naturally, within the slowly varying envelope approximation, to a system of coupled nonlinear Schr{\"o}dinger equations. This system is equivalent to the well-known Manakov model that under certain conditions, is completely integrable, and admits bright and dark soliton solutions. It is demonstrated that left- and right-handed (normal) nonlinear media may have compound dark and bright soliton solutions, respectively. These results are also supported by numerical calculations.",
author = "N. Lazarides and Tsironis, {G. P.}",
year = "2005",
month = "3",
doi = "10.1103/PhysRevE.71.036614",
language = "English",
volume = "71",
journal = "Physical review. E",
issn = "2470-0045",
publisher = "American Physical Society",
number = "3",

}

TY - JOUR

T1 - Coupled nonlinear Schrödinger field equations for electromagnetic wave propagation in nonlinear left-handed materials

AU - Lazarides, N.

AU - Tsironis, G. P.

PY - 2005/3

Y1 - 2005/3

N2 - For isotropic and homogeneous nonlinear left-handed materials, for which the effective medium approximation is valid, Maxwell's equations for electric and magnetic fields lead naturally, within the slowly varying envelope approximation, to a system of coupled nonlinear Schrödinger equations. This system is equivalent to the well-known Manakov model that under certain conditions, is completely integrable, and admits bright and dark soliton solutions. It is demonstrated that left- and right-handed (normal) nonlinear media may have compound dark and bright soliton solutions, respectively. These results are also supported by numerical calculations.

AB - For isotropic and homogeneous nonlinear left-handed materials, for which the effective medium approximation is valid, Maxwell's equations for electric and magnetic fields lead naturally, within the slowly varying envelope approximation, to a system of coupled nonlinear Schrödinger equations. This system is equivalent to the well-known Manakov model that under certain conditions, is completely integrable, and admits bright and dark soliton solutions. It is demonstrated that left- and right-handed (normal) nonlinear media may have compound dark and bright soliton solutions, respectively. These results are also supported by numerical calculations.

UR - http://www.scopus.com/inward/record.url?scp=37649028889&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=37649028889&partnerID=8YFLogxK

U2 - 10.1103/PhysRevE.71.036614

DO - 10.1103/PhysRevE.71.036614

M3 - Article

VL - 71

JO - Physical review. E

JF - Physical review. E

SN - 2470-0045

IS - 3

M1 - 036614

ER -